Alert archive / West Virginia / Frost Advisories in 2016

Frost Advisory 6, NWS Blacksburg, VA

October 24, 20164 counties in West Virginia; 4 counties in Virginia

NWS Blacksburg, VA issued this frost advisory at Oct 24, 2016, 3:45 PM EDT for 4 counties in West Virginia; 4 counties in Virginia. It took effect at Oct 25, 2016, 3:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2016, 3:45 PM EDT (19:45 UTC)
In effect from
Oct 25, 2016, 3:00 AM EDT
Expired
Oct 25, 2016, 9:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA

Counties Bath County, VA, Bland County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WWUS71 KRNK 241945
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON OCT 24 2016

...FROST TONIGHT IN PARTS OF THE MOUNTAINS...

.DIMINISHING WINDS AND CLOUD COVER WILL RESULT IN CONDITIONS
FAVORABLE FOR FROST FORMATION OVERNIGHT.

VAZ007-009-010-020-WVZ042>044-507-508-251300-
/O.NEW.KRNK.FR.Y.0006.161025T0700Z-161025T1300Z/
TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...
RAINELLE
345 PM EDT MON OCT 24 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY.

* LOCATIONS...BATH COUNTY VIRGINIA AND GREENBRIER COUNTY WEST
  VIRGINIA SOUTH TO SMYTH COUNTY VIRGINIA. 

* HAZARDS...WIDESPREAD FROST, ESPECIALLY IN SHELTERED VALLEYS.

* TEMPERATURES...LOWS IN THE LOWER TO MID 30S. 

* TIMING...LATE TONIGHT INTO TUESDAY MORNING. 

* IMPACTS...SENSITIVE PLANTS AND CROPS WILL BE DAMAGED IF LEFT
  OUTSIDE AND UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. 

&&

$$
3 follow-up statements
918 
WWUS71 KRNK 250217
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 PM EDT MON OCT 24 2016

...FROST TONIGHT IN PARTS OF THE MOUNTAINS...

.DIMINISHING WINDS AND CLEAR SKIES WILL RESULT IN CONDITIONS
FAVORABLE FOR FROST FORMATION OVERNIGHT.

VAZ007-009-010-020-WVZ042>044-507-508-251030-
/O.CON.KRNK.FR.Y.0006.161025T0700Z-161025T1300Z/
TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...
RAINELLE
1017 PM EDT MON OCT 24 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
TUESDAY...

* LOCATIONS...BATH COUNTY VIRGINIA AND GREENBRIER COUNTY WEST 
  VIRGINIA SOUTH TO SMYTH COUNTY VIRGINIA.

* HAZARDS...WIDESPREAD FROST... ESPECIALLY IN SHELTERED VALLEYS.

* TEMPERATURES...LOWS IN THE LOWER TO MID 30S.

* TIMING...LATE TONIGHT INTO TUESDAY MORNING.

* IMPACTS...SENSITIVE PLANTS AND CROPS WILL BE DAMAGED IF LEFT 
  OUTSIDE AND UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
247 
WWUS71 KRNK 250729
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 AM EDT TUE OCT 25 2016

...FROST ESPECIALLY ACROSS THE MOUNTAIN VALLEYS EARLY THIS MORNING...

.LIGHT WINDS AND CLEAR SKIES WILL RESULT IN CONDITIONS FAVORABLE
FOR FROST FORMATION THROUGH EARLY THIS MORNING.

VAZ007-009-010-020-WVZ042>044-507-508-251300-
/O.CON.KRNK.FR.Y.0006.000000T0000Z-161025T1300Z/
TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...
RAINELLE
329 AM EDT TUE OCT 25 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...BATH COUNTY VIRGINIA AND GREENBRIER COUNTY WEST 
  VIRGINIA SOUTH TO SMYTH COUNTY VIRGINIA.

* HAZARDS...AREAS OF FROST... ESPECIALLY IN THE VALLEYS.

* TEMPERATURES...IN THE LOWER TO MID 30S.

* TIMING...EARLY THIS MORNING.

* IMPACTS...SENSITIVE PLANTS AND CROPS WILL BE DAMAGED IF LEFT 
  OUTSIDE AND UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
117 
WWUS71 KRNK 251306
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 AM EDT TUE OCT 25 2016

...FROST THREAT HAS ENDED...

.NEAR CALM WINDS AND TEMPERATURES IN THE 30S PRODUCED AREAS OF
FROST EARLIER THIS MORNING.

VAZ007-009-010-020-WVZ042>044-507-508-251415-
/O.EXP.KRNK.FR.Y.0006.000000T0000Z-161025T1300Z/
TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...
RAINELLE
906 AM EDT TUE OCT 25 2016

...FROST ADVISORY EXPIRED AT 9 AM EDT THIS MORNING...

TEMPERATURES WILL WARM INTO THE UPPER 40S TO MID 60S THIS
AFTERNOON. THE THREAT OF FROST HAS ENDED FOR TODAY.

THE GROWING SEASON HAS ENDED FOR SOUTHEAST WEST VIRGINA, SOUTHWEST
VIRGINIA FROM THE ALLEGHNAY HIGHLANDS THROUGH THE NEW RIVER
VALLEY AND INTO THE MOUNTAIN EMPIRE AREA, AND FOR THE NORTHWEST
MOUNTAINS OF NORTH CAROLINA. THIS WILL BE THE FINAL FROST OR
FREEZE ADVISORY, WATCH OR WARNING FOR THESE AREAS ISSUED BY THE
NATIONAL WEATHER SERVICE IN BLACKSBURG UNTIL THE SPRING.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Oct 24, 3:38 PM EDT, 7 minutes earlier.

Area forecast discussion, Oct 24, 3:38 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
338 PM EDT Mon Oct 24 2016

.SYNOPSIS...
A cold front from the Delmarva to the mid Mississippi Valley will
continue to move southeast tonight, followed by high pressure. The
high will move across the Great Lakes, Ohio Valley and Mid Atlantic
region tonight through Tuesday night. Low pressure crossing the
Great Lakes will push a cold front through our region on Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 315 PM EDT Monday...

A cold front was approaching Danville at 18Z/2PM and extended west
into Tennessee. This front will continue to move southeast this
evening. Winds behind the front will gradually diminish tonight and
turn from northwest to north. By Tuesday morning surface high
pressure will be centered over the Ohio Valley with the ridge axis
extending into western Virginia. Winds will become calm to light and
variable late tonight in the west. Expecting some upslope lower cloud
on the western slopes of southeast West Virginia this evening, but
as winds weaken, the clouds will dissipate. Valleys west of the Blue
Ridge have a high probability of frost tonight. A Frost Advisory
will be issued for the overnight and early morning hours from Bath
County to Smyth County Virginia. Surface dew points have dropped
into the upper 30s to lower 40s. Haves used the coolest of the suite
of guidance for minimum temperatures tonight.

High, thin clouds begin to spread into the region from the west on
Tuesday afternoon. Used MAV as guidance for maximum temperatures.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 310 PM EDT Monday...

High pressure will wedge down south east of the Blue Ridge Tuesday
night into Wednesday. Heights increase over the wedge during the day
Wednesday as a low pressure system enters the midwest. Moisture
profiles are not overly impressive with this wedge, but could see
overcast skies Tuesday night into Wednesday morning, then breaks in
the clouds Wednesday afternoon. Even though overcast conditions are
expected, it does not appear to be thick enough to produce any light
rain or drizzle. However, flow is southeasterly within the wedge and
will keep temperatures cooler than normal along and east of the Blue
Ridge for Wednesday. Models are also hinting at breezy conditions
across southwest Virginia Wednesday with a tight pressure gradient
between the wedge of high pressure over the coastal piedmont and low
pressure in the midwest. Southeasterly downslope flow may also aid
in breezy and gusty conditions, especially if overcast skies break.
At this time, wind speeds will not reach advisory criteria, but may
gust up to 30 mph Wednesday afternoon and night.

Low pressure will move from the midwest to the Ohio Valley Wednesday
night. Pressure falls over the Ohio Valley will erode the wedge over
the area by dawn Thursday. Prefrontal showers will then track over
the mountains during the morning, then over the piedmont early
Thursday afternoon. The cold front associated with this low will
move over the area Thursday night and may produce a few evening
showers across the mountains. Rainfall totals will range from up to
a quarter of an inch /0.25/ along western slopes to a tenth /0.10/
across the rest of the mountains and east to the piedmont.

Temperatures will be cooler than normal Wednesday with the wedge in
play. Temperatures will range from the upper 50s to mid 60s. We will
see slightly warmer temperatures (closer to normal) Thursday as
morning showers exit and temperatures rebound ahead of the
front Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM EDT Monday...

Weak high pressure will build over the region following the frontal
passage Thursday night. The center of this surface high will sink
south over the southeastern US Friday. Also stretched along the Gulf
states will be an upper level ridge. Both of these high pressure
systems will block moisture from returning into the region.
Meanwhile, a low pressure system will track from the Great Lakes to
New England Friday into Saturday. The associated front with this
system will slowly move south across the forecast area Saturday and
Saturday night. Since we have a ridge blocking the Gulf and bulk of
the precipitation and energy will be with the parent low to the
north, we are only forecasting scattered light showers north of 460
and sprinkles or just an increase in clouds south. Both the GFS and
ECM are at odds with the forecast for Sunday and Monday. For now, we
will keep conditions dry.

Temperature will warm above normal Friday and Saturday with areas
along the VA/NC border warming into the 70s. Temperatures cool down
behind the front Sunday but are expected to remain above normal into
early next week.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 135 PM EDT Monday...

Early this afternoon a dry cold front extended from the Delmarva
peninsula into Tennessee. This front will move slowly southeast
this afternoon and tonight. The pressure will rise behind the
front tonight and Tuesday. By Tuesday morning the center of high
will be over the Ohio Valley.

Winds will be gusty from the northwest early this afternoon.
Higher elevations in the Appalachians will have wind gusts of 15
to 25 knots. A the high builds in this evening winds will
diminish. High confidence that wind speeds across southwest
Virginia, southeast West Virginia and northwest North Carolina
will be less then 10 knots after midnight tonight.

Models were showing some upslope cloud cover this afternoon and
evening on the western slopes of southeast West Virginia. Ceilings
may lower to MVFR at KLWB but confidence is high that these lower
clouds will stay to the north and west of the airport.

Extended aviation discussion...

Tuesday night and Wednesday...Potential for river valley fog in
the mountain valleys with local vsby restrictions between 08-14Z
each morning, otherwise widespread VFR. Patchy frost is likely too
in the colder mountain valleys.

Thursday...Low pressure is forecast to move across the upper
midwest and into the Great lakes with a surface front crossing the
Ohio Valley. Threat for showers and sub-VFR will be possible
along this front which would impact the central Appalachians by
Thursday. Attm, this does not appear that it will have a
significant impact to our region. Biggest impact would be from
Ohio Valley north into Great Lakes closer to the surface low.

High pressure builds in from the northwest Friday, with potential
MVFR ceilings at BLF/LWB before the high arrives. ANother front
will cross through the region on Saturday with the potential for
showers and MVFR ceilings in the mountains. However, models were
still showing differences in the timing of the weekend system.

&&

.FIRE WEATHER...
As of 300 AM EDT Monday...

Little or no rain has fallen across the northwest North
Carolina Piedmont in the last 14 days. Conditions are becoming
increasingly dry for western North Carolina, espcly just east of
the Blue Ridge. Drying conditions will continue for this region
again today, and for much of the upcoming work week. Passage of a
dry cold front by this afternoon may pose control problems for
any fires in the lee of the Blue Ridge, and especially for areas
which have not seen rainfall. Greatest concern would be from Mount
Airy, North Carolina, and areas to the southwest, including Pilot
Mountain. Wind gusts of 15 to 25 mph are possible into this
afternoon, coupled with humidity minimums in the 25 to 35 percent
range which will cause added drying of smaller fuels. Therefore
plan to include a headline for now in the fire weather forecast as
a heads up for low humidity and gusty winds today.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/JH
FIRE WEATHER...JH/PM
Hazardous weather outlook, Oct 24, 3:58 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT MON OCT 24 2016

VAZ007-010-011-018>020-024-WVZ042>044-507-508-250800-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-ROCKBRIDGE-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
358 AM EDT MON OCT 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOW TEMPERATURES IN THE LOWER TO MID 30S MAY RESULT IN FROST
DEVELOPMENT MAINLY ACROSS THE VALLEYS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-012>017-022-023-032>035-043>047-058-059-
250800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
358 AM EDT MON OCT 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in West Virginia, 2016Frost Advisories in Virginia, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.